Alert archive / Idaho / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 6, NWS Pocatello, ID

May 31, 2002Clark County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 31, 2002, 6:14 PM MDT for Clark County, Idaho. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2002, 6:14 PM MDT (00:14 UTC)
Expired
May 31, 2002, 6:45 PM MDT
In force
31 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Clark County, ID

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 0.2 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2002-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2002-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3374 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

738 
WUUS55 KPIH 010014
SVRPIH
IDC033-010045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
611 PM MDT FRI MAY 31 2002

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLARK COUNTY IN IDAHO

* UNTIL 645 PM MDT

* AT 610 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 21 MILES WEST OF SPENCER...OR ABOUT 27 MILES      
  NORTHWEST OF DUBOIS...MOVING EAST AT 20 MPH.  THE STORM WILL BE NEAR  
  SPENCER AT 630 PM.  HAIL TO 1 INCH IS POSSIBLE WITH THIS STORM.

    
SEEK SHELTER UNTIL THIS STORM PASSES. REPORT SEVERE WEATHER TO THE 
NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE 
NATIONAL WEATHER SERVICE FORECAST OFFICE IN POCATELLO/IDAHO FALLS.

LAT...LON 4446 11279 4425 11280 4437 11206 4446 11210

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:45 PM MDT, 3 hours 29 minutes earlier.

Area forecast discussion, May 31, 2:45 PM MDT, 3 hours 29 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
245 PM MDT FRI MAY 31 2002

THINGS ARE A LITTLE SLOW GOING AS FAR AS CONVECTION IS CONCERNED
PROBABLY DUE TO THE COOLER TEMPS. 24 HOUR TEMPS ARE ABOUT 3-5 DEGS F
COOLER AND HENCE CONVECTION HAS JUST BEGUN. CURRENTLY...THERE IS ONE
CELL NEAR THE ID/WY BORDER NEAR AFTON AND TCU ALONG THE SOUTHERN
HIGHLANDS. GIVEN THE LI/S AROUND -3 FULLY EXPECT A ISOLD CELLS TO POP
ALONG THE SOUTHERN HIGHLANDS. WILL THUS MENTION ISOLD TSTMS IN ZONE 22
AND 23 WITH 10 POPS OR LESS ELSEWHERE.

ATTENTION IS QUICKLY DRAWN TO SCENARIO BREWING OFFSHORE. LONGWAVE
TROUGH ALONG 130W BEGINNING TO LIFT LOW AND ATTENDANT TROPICAL
MOISTURE NORTHEAST AND WILL TARGET THE CENTRAL MOUNTAINS ON SATURDAY.
CLOUDS INCREASE TONIGHT AHEAD OF TROUGH WITH CHANCE OF SHOWERS TOWARD
MORNING ACROSS THE MAGIC VALLEY AND CENTRAL MOUNTAINS. WILL CONTINUE
WITH THE LIKELY POPS ALL AREAS FOR SAT ALTHOUGH BEST FORCING WILL BE
OVER THE CENTRAL MTNS FOR THE HIGHEST QPF. WILL REFRESH THE WORDING IN
THE SPS CONSIDERING THE POTENTIAL FOR ISOLATED HEAVY RAIN. AFTER THE
OPEN TROUGH LIFTS THROUGH ON SAT...THE LONGWAVE TROUGH MOVES INTO THE
CWA BRINGING A COOLER AND UNSETTLED SHOWERY PATTERN INTO MONDAY. SO
WILL CONTINUE WITH CHANCE POPS THROUGH THE REMAINDER OF THE SHORT
TERM.

IN THE 4 TO 7 DAY...A FLAT ZONAL FLOW ENSUES FOR THE ENTIRE PERIOD.
TEMPS THEREFORE WILL BE WARMER DUE TO PASSING COLD AIR WITH TROUGH BUT
NOT LOOKING FOR MUCH OF A WARMUP WITH TEMPS NEAR NORMAL.

ON A SIDE NOTE...WILL ISSUE A HYDROLOGIC STATEMENT THIS AFT FOR STAGES
GETTING TO NEAR BANKFULL LATE SATURDAY ON THE HENRYS FORK NEAR
REXBURG...NEARING FLOOD STAGE EARLY NEXT WEEK. WAW

.KSFX...OPERATIONAL...VCP 32.

BYI 58/76/53/70 2643

.PIH...NONE.

PIH WE 054/078 051/070 043 13164

In the hours before

Special weather statement, May 31, 4:00 PM MDT, 2 hours 14 minutes before
IDZ017>023-031-032-011000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
400 PM MDT FRI MAY 31 2002

...STRONG THUNDERSTORMS AND COOLER WEATHER COMING TO SOUTHEAST IDAHO
THIS WEEKEND...

A VERY MOIST AND UNSTABLE AIRMASS WILL MOVE INTO SOUTHEAST IDAHO
SATURDAY. SHOWERS AND THUNDERSTORMS ARE LIKELY WITH THE POTENTIAL
FOR VERY HEAVY RAINS AND EVEN HAIL.  THIS COULD LEAD TO ISOLATED
AREAS OF FLASH FLOODING...ESPECIALLY IN DRY CREEK BEDS AND IN THE
STEEP TERRAIN OF SOUTHEAST IDAHO MOUNTAINS.

IF YOU ARE PLANNING OUTDOOR ACTIVITIES THIS WEEKEND IN SOUTHEAST
IDAHO...AVOID DANGEROUS LIGHTNING BY STAYING AWAY FROM THE TALLEST
OBJECT IN THE AREA YOU ARE IN.  GET INDOORS IF AT ALL POSSIBLE.  DO
NOT CAMP IN DRY CREEK BEDS OR IN LOW LYING AREAS THAT COULD BE PRONE
TO FLOODING.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:09 PM MDTTornado WarningPIHFremont, Jefferson, Madison36 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.